The objectives of this module will be to:
- Describe the classic presentation of a patient with hyperkalemia.
- Name the electrocardiographic manifestations of hyperkalemia.
- List the principles of managing a patient with hyperkalemia.
Hyperkalemia is a metabolic abnormality seen frequently in the Emergency Department. The most common condition leading to hyperkalemia is missed dialysis in a patient with end stage renal disease (ESRD), but many other conditions can predispose an individual to hyperkalemia, such as acute renal failure, extensive burns, trauma, or severe rhabdomyolysis or severe acidosis. Other conditions that can be associated with hyperkalemia are acute digoxin toxicity and adrenal insufficiency.
In rare circumstances, hyperkalemia can become so significant that cardiac dysrhythmias and subsequent death can occur; therefore, rapid identification and appropriate treatment are paramount to properly treating this condition.
Initial Actions and Primary Survey
The primary survey should focus on assessing airway, breathing and circulation. Since many patients with severe hyperkalemia will have renal dysfunction, some may be fluid overloaded and may present with pulmonary edema and respiratory distress.
Traditionally, the electrocardiogram (ECG) has been used as a surrogate marker for clinically significant hyperkalemia. Patients suspected of having hyperkalemia (chronic renal failure, severe diabetic ketoacidosis, etc.) should be placed on a cardiac monitor and a 12-lead electrocardiogram should be performed immediately. Concurrently, intravenous access should be obtained and a blood sample should be sent to the laboratory for a basic metabolic profile.
- Laboratory error
The classic presentation of hyperkalemia is typically underwhelming. No signs or symptoms are pathognomonic for this condition.
It is not uncommon for a patient with mild to moderate hyperkalemia to be identified by an unexpected laboratory abnormality.
Only in severe hyperkalemia do symptoms develop, with cardiovascular, neuromuscular, and gastrointestinal effects being seen. One of the most common complaints in patients with severe hyperkalemia is weakness, however this complaint is neither sensitive nor specific for hyperkalemia and will also be seen with numerous other conditions.
With severe hyperkalemia, the most significant effect is on the cardiovascular system with dysrhythmias including 2nd or 3rd degree heart block, wide complex tachycardias, and progression to ventricular fibrillation and asystole. The clinician should have a high index of suspicion for hyperkalemia in patients with chronic renal failure and other conditions predisposing one to hyperkalemia (DKA, rhabdomyalysis, etc.).
With moderate to severe hyperkalemia, patients may also develop gastrointestinal effects such as nausea, vomiting, and diarrhea or more commonly, neuromuscular effects, including muscle cramps, generalized weakness, paresthesias, tetany, and focal or global paralysis.
The physical examination of these patients tends to be unremarkable, however, look for extrasystoles, pauses or bradycardia on cardiac exam, decreased deep tendon reflexes or overall decreased strength on neurologic exam, or signs of chronic renal failure such as evidence of fluid overload may be identified.
Hyperkalemia is diagnosed by serum sampling, and is defined as measured serum potassium of greater than 5.5 mEq/L. The most common cause of hyperkalemia is laboratory error resulting from a hemolyzed specimen. Other less common etiologies of elevated potassium levels in the serum is pseudohyperkalemia resulting from thrombocytosis, leukocytosis or erythrocytosis. Hyperkalemia in the chronic renal failure patient is the most common cause of true hyperkalemia in the emergency department.
Electrolytes, calcium, BUN/creatinine (provide insight into metabolic situation).
The ECG is a rapid, non-invasive and highly sensitive screening tool that can be used to evaluate patients suspected of having hyperkalemia. T wave changes are typically the earliest manifestations of hyperkalemia and occur before changes to the QRS complex. Because patient to patient variations occur and other conditions can affect T wave morphology, the ECG diagnosis of hyperkalemia may not always be made with certainty based on T wave changes alone. QRS complex changes (uniform widening) are often evident when the serum potassium concentration exceeds 6.5 mEq/L. As the potassium concentration exceeds 7.0 mEq/L, the P wave amplitude decreases. Further elevation of the potassium concentration can lead to sinoatrial and atrioventricular conduction blocks. Typically, there is a predictable correlation between ECG manifestations and severe elevation of serum potassium concentration, however significant individual variation exists.
Some characteristic findings with elevated potassium levels include:
- K 6.5-7.5 mEq/L Peaked T waves
- K 7.5-8.0 mEq/L Widening of QRS, decreased amplitude of P waves
- K 10-12mEq/L Sine wave, ventricular fibrillation, asystole
EKG demonstrating hyperkalemia before and after treatment
|Hyperkalemic EKG||Notes||Normalized EKG|
|Click the waveforms to see the full EKG|
|K+ = 7.8. This ECG demonstrates peaked T waves, loss of P wave amplitude and widening of the QRS complex. A baseline waveform is provided for comparison.|
|K+ = 8.1. This ECG demonstrates peaked T waves, loss of P wave amplitude, minimal widening of the QRS complex and profound bradycardia.|
|K+ = 8.7. This ECG demonstrates peaked T waves, loss of P wave amplitude and widening of the QRS complex. The following EKG shows the same patient after treatment.|
|K+ = 8.8. This ECG demonstrates peaked T waves, loss of P wave amplitude and widening of the QRS complex. The patient was subsequently treated with two amps of bicarb and the following ECG was obtained.|
The urgency of treatment will depend primarily on whether ECG manifestations of hyperkalemia are present. When progressive ECG manifestations of hyperkalemia or hemodynamic instability are present treatment is initiated to stabilize the cardiac myocardium. Followed by treatment directed at shifting potassium from the extracellular to the intracellular space (potassium redistribution).
Stabilizing the cardiac membrane:
Calcium gluconate 10ml (1 ampule) IV over 2-5 minutes. This dose may be repeated after 5 minutes if no improvement. Onset within minutes, and lasts approximately 30-45 minutes. Calcium chloride can be substituted, but may cause tissue necrosis if extravasation occurs. Intravenous calcium salts should be used with caution in patients with hyperkalemia and digoxin toxicity.
If there are no cardiac effects or hemodynamic instability, reconfirm the K+ with serum sampling prior to treatment.
Regular insulin 10-20 units IV, combined with Dextrose (D50 50 ml) if the serum glucose is less than 250 mg/dL. Onset 15 minutes, duration 4-6 hours.
Albuterol 2.5-10mg Nebulized. Onset 30 minutes, duration 2-3 hours. Does not work in approximately 40% of the population, and will be significantly less effective in patients on beta-blockers, so always use this in conjunction with insulin.
Sodium bicarbonate IV- now widely regarded as ineffective in acute management of elevated potassium in patients with chronic renal failure. May have a role in patients who have a severe metabolic acidosis
Reducing total body potassium:
Kayexalate – binding resin that exchanges sodium for potassium in the colon, onset 1-2 hours, duration 4-12 hours.
Furosemide 20-40mg IV, onset 15 minutes to 1 hour, duration approximately 4 hours. May enhance renal excretion of potassium in patients with preserved renal function.
Hemodialysis – indicated if hemodynamically unstable.
- Admission for cardiac monitoring and nephrology consultation for immediate dialysis in a patient with severe hyperkalemia and or hemodynamic instability.
- Patients who are hemodynamically stable, with no other need for admission, measured normal or near normal serum potassium concentration after treatment, no ECG manifestations of hyperkalemia and close outpatient follow up can be discharged.
Pearls and Pitfalls
- Perform an ECG within minutes of presentation in a patient suspected of having hyperkalemia.
- Aggressive treatment is warranted if ECG manifestations of hyperkalemia are present.
- In cases of severe hyperkalemia in the patient with renal failure engage your nephrologist early in the process.
- Use caution when administering calcium salts in patients with digoxin toxicity.
- Weisberg, L. “Management of severe hyperkalemia” Critical Care Medicine 2008; 36: 3246-3251.
- Garth, D. “Hyperkalemia” Emedicine. Updated August 6, 2009.